Egyptian protestors complain of stronger tear gas

Protestors in Egypt responding to the death sentences given to 21 people for their roles in a 2012 soccer riot recently complained of powerful and painful tear gas being used by police.

While tear gas is traditionally thought of as a riot control device with temporary effects, the symptoms caused by the new tear gas are similar to the effects of some chemical weapons. The protestors complained of burning eye pain, itchy skin and difficulty breathing hours after the clash with police, Bikya News reports.

"This is powerful stuff (tear gas) and it has to be different than what the police have used against us before," Amr, an Ultras soccer fan, said, according to Bikya News.

A recent study conducted by the Journal of the Royal Society of Medicine found that a single exposure to the gas can cause lasting effects for more than eight months. Symptoms in the study included coughing fits, difficulty exercising, asthma and other respiratory problems.

The claims of heightened symptoms from riot control tactics follow the recent U.S. State Department probe into the potential use of chemical weapons in Syria during an attack in Homs. Dozens of victims reported suffering from nervous system, respiratory and gastrointestinal ailments after inhaling a riot-control gas, CNN reports.

The inquiry determined that the gas was released in dense areas and used inappropriately, but the State Department said that the gas was not a chemical weapon.

"It is meant to be short term," an official said, according to CNN. "But just like with tear gas, if you breathe in an entire canister, that can have a severe effect on your lungs and other organs. That doesn't make it a chemical weapon, however."